Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Smale flows on the three-sphere


Author: Ketty de Rezende
Journal: Trans. Amer. Math. Soc. 303 (1987), 283-310
MSC: Primary 58F15
MathSciNet review: 896023
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, a complete classification of Smale flows on $ {S^3}$ is obtained. This classification is presented by means of establishing a concise set of properties that must be satisfied by an (abstract) Lyapunov graph associated to a Smale flow and a Lyapunov function. We show that these properties are necessary, that is, given a Smale flow and a Lyapunov function, its Lyapunov graph satisfies this set of properties. We also show that these properties are sufficient, that is, given an abstract Lyapunov graph $ L' $ satisfying this set of properties, it is possible to realize a Smale flow on $ {S^3}$ that has a graph $ L$ as its Lyapunov graph where $ L$ is equal to $ L' $ up to topological equivalence. The techniques employed in proving that the conditions imposed on the graph are necessary involve some use of homology theory. Geometrical methods are used to construct the flow on $ {S^3}$ associated to the given graph and therefore establish the sufficiency of the above conditions. The main theorem in this paper generalizes a result of Franks [8] who classified nonsingular Smale flows on $ {S^3}$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F15

Retrieve articles in all journals with MSC: 58F15


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1987-0896023-7
PII: S 0002-9947(1987)0896023-7
Article copyright: © Copyright 1987 American Mathematical Society



Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia